I am a 21 year old male (6'5 and 210 pounds) that has been on accutane 40mg for 8 months now for my mild but persistent acne. I have not had any acne for about 7 months now while on accutane, given this information what are the chances of the acne coming back? My dermatologist gave me a glycolic acid, a toner, and retin a micro(to use every third day) will this combination help keep the acne away and help with some of the post accutane redness? Thank you!
Remission Rate for Accutane and What Should I Use After Accutane?
Doctor Answers 1
Acne relapse after Accutane
There are a number of factors that play a role in recurrence of acne. The average number of people who recur after Accutane is approximately 20-25%, some requiring topical meds for control, some oral therapy with either antibiotics or a repeat course of Accutane.
The recommended dose is approximately 1 mg/kg/day of Accutane for 6 months. Studies have found that doses lower than a total of 120 mg/kg during the course of treatment resulted in more relapses. Shorter durations also result in more relapses. Since you are approximately 95 kg, your dose of Accutane should be higher per guidelines. Talk to your dermatologist regarding this.
When you are being treated with Accutane, your skin should be sufficiently dry not to tolerate either glycolic acids, or toners or Retin A during the therapy. If you are not dry, you are not getting sufficient Accutane. Also, since it is a relative of vitamin A, a fat soluble vitamin, Accutane needs to be taken with food, preferably with some fat in it. This seems counter to the recommendation of controlling the fat during therapy, but a healthy fat such as olive oil on your salad woud work.
Have a question? Ask a doctor
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.